Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 7, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 19, 2018, 9:38 PM EDT for Marion County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2018, 9:38 PM EDT (01:38 UTC)
- Expired
- May 19, 2018, 11:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Marion County, WV
The radar
The Pittsburgh radar (KPBZ), 120 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 1.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 457 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.5
The text
As transmitted.
911
WGUS51 KPBZ 200138
FFWPBZ
WVC049-200345-
/O.NEW.KPBZ.FF.W.0007.180520T0138Z-180520T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
938 PM EDT SAT MAY 19 2018
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Southeastern Marion County in northern West Virginia...
* Until 1145 PM EDT.
* At 938 PM EDT, radar indicated heavy rain in the warned area.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 2 inches.
ADDITIONAL RAINFALL...Up to 1 inch.
* Some locations that may experience flooding include...
Fairmont... Pleasant Valley...
Winfield... Barrackville...
Monongah... Rivesville...
Worthington... Baxter...
Bentons Ferry... Colfax...
White Hall...
This includes Interstate 79 in West Virginia between mile markers
130 and 142.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3940 8020 3944 8029 3957 8012 3954 8007
3951 8004 3939 8018 3939 8020
$$
SKH2 follow-up statements
649
WGUS71 KPBZ 200233
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
1033 PM EDT SAT MAY 19 2018
WVC049-200345-
/O.CON.KPBZ.FF.W.0007.000000T0000Z-180520T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion WV-
1033 PM EDT SAT MAY 19 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR
SOUTHEASTERN MARION COUNTY...
At 1032 PM EDT, radar indicated that rain had mostly ended across
the warning area. Runoff from the earlier heavy rain will continue
to cause flash flooding.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 2 inches.
ADDITIONAL RAINFALL... None over the next hour.
Some locations that may experience flooding include...
Fairmont... Pleasant Valley...
Winfield... Barrackville...
Monongah... Rivesville...
Worthington... Baxter...
Bentons Ferry... Colfax...
White Hall...
This includes Interstate 79 in West Virginia between mile markers
130 and 142.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3940 8020 3944 8029 3957 8012 3954 8007
3951 8004 3939 8018 3939 8020
$$
CL312
WGUS71 KPBZ 200337
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
1137 PM EDT SAT MAY 19 2018
WVC049-200347-
/O.EXP.KPBZ.FF.W.0007.000000T0000Z-180520T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion WV-
1137 PM EDT SAT MAY 19 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN MARION COUNTY WILL EXPIRE
AT 1145 PM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3940 8020 3944 8029 3957 8012 3954 8007
3951 8004 3939 8018 3939 8020
$$
CLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 19, 8:38 PM EDT, 1 hour earlier.
Area forecast discussion, May 19, 8:38 PM EDT, 1 hour before
Area Forecast Discussion...UPDATED National Weather Service Pittsburgh PA 838 PM EDT Sat May 19 2018 .SYNOPSIS... Although Sunday on the whole will be rain-free, a series of disturbances will keep periodic showers and storms in the forecast through the first half of next week. && .NEAR TERM /THROUGH SUNDAY NIGHT/... After convection subsides this evening, abundant low-level moisture will linger overnight before being shunted swd Sun morning by an advancing frontal boundary. While this moisture will maintain elevated minima, widespread fog development is uncertain owing to expected light wind ahead of the front. For the moment, the forecast will include light fog in sheltered valleys in the ridge zones, where moisture pooling and limited wind are most likely to overlap. Amid building sfc high pressure, no convection is expected nwd from the stalled frontal boundary, which will reside along the srn periphery of the forecast area by Sun afternoon. Low PoPs were maintained during this time should any convection develop along the stalled boundary in the afternoon. Previous discussion follows... Scattered showers and thunderstorms expected through the evening as a frontal system and associated upper trough impact the region. With dewpoints up into the mid 60s...showers and storms will develop as temperatures increase and convective thresholds are met. There was no change to SPC's forecast for marginal outlook/isolated severe tstm coverage. This seems reasonable as latest soundings have been consistent in showing marginal speed shear and instability which could result in a few strong storms with damaging wind and large hail. 99th percentile PWATs and relatively deep warm cloud depth will result in heavy downpours with storms, however, storm motion looks to be sufficient to preclude significant flood potential. Temperatures will be relatively warm this evening as the associated cold front is not expected to cross until several hours after midnight. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... Low pressure will track slowly across the Midwest Sun night through Mon night, dragging the sfc front back nwd as a warm front and increasing potential for showers and storms. Temperature is expected to remain above seasonal average. && .LONG TERM /TUESDAY THROUGH SATURDAY/... The aforementioned low and associated cold front will cross the Upper OH Valley region Tue/Tue night and bring another round of showers and storms to the region. We will finally see a break in the weather the remainder of the work week as ridging builds in the region. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... Convection will trend downward early this evening before a cold front crosses after midnight. Increasing low clouds are expected in the wake of the front, with conditions dropping to MVFR/IFR levels owing to the abundant low-level moisture. High pressure building on Sun will lead to an eventual return to VFR conditions by Sun afternoon. OUTLOOK... Brief restrictions are expected most of next week as the weather pattern remains active. No sustained periods of IFR are predicted, although thunderstorms on Mon/Tue could lead to such restrictions. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. && Kramar
Hazardous weather outlook, May 19, 3:15 AM EDT, 18 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 315 AM EDT Sat May 19 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-200715- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 315 AM EDT Sat May 19 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Numerous thunderstorms are expected this afternoon and early evening. Isolated storms could be severe, with damaging wind and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, May 19, 6:39 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
639 PM EDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG 1 NNW ZANESVILLE 39.96N 82.02W
05/14/2018 MUSKINGUM OH EMERGENCY MNGR
WIND DAMAGE REPORTED IN VICINITY OF ZANESVILLE HIGH
SCHOOL
&&
EVENT NUMBER PBZ1803006
KRAMARSpecial weather statement, May 19, 6:50 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
650 PM EDT SAT MAY 19 2018
PAZ073>076-192315-
Fayette Ridges-Westmoreland Ridges-Westmoreland-Fayette-
650 PM EDT SAT MAY 19 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTH CENTRAL WESTMORELAND AND NORTH CENTRAL FAYETTE
COUNTIES...
At 650 PM EDT, a strong thunderstorm was located over Scottdale, or 8
miles north of Connellsville, moving northeast at 35 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
Greensburg... Latrobe...
Mount Pleasant... Scottdale...
McChesneytown-Loyalhanna... Youngwood...
Lawson Heights... New Stanton...
Calumet-Norvelt... Everson...
Dawson... Youngstown...
This includes Pennsylvania Turnpike between mile markers 76 and 87.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4002 7961 4010 7972 4029 7954 4033 7937
4024 7926
TIME...MOT...LOC 2250Z 219DEG 32KT 4014 7959
KramarSpecial weather statement, May 19, 7:13 PM EDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
713 PM EDT SAT MAY 19 2018
MDZ001-WVZ512-513-192345-
Garrett-Eastern Preston-Western Tucker-
713 PM EDT SAT MAY 19 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHWESTERN GARRETT...NORTH CENTRAL TUCKER AND
SOUTHEASTERN PRESTON COUNTIES...
At 713 PM EDT, a strong thunderstorm was located near Rowlesburg,
moving northeast at 40 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Mountain Lake Park... Oakland...
Terra Alta... Loch Lynn Heights...
Crellin... Elgon...
Aurora... Redhouse...
Hutton... Cathedral State Park...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3923 7963 3926 7969 3947 7955 3945 7937
3933 7931
TIME...MOT...LOC 2313Z 226DEG 34KT 3928 7961
KramarLocal storm report, May 19, 8:15 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
815 PM EDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 1 ENE CHAINTOWN 40.10N 79.64W
05/19/2018 WESTMORELAND PA 911 CALL CENTER
TREE DOWN
&&
EVENT NUMBER PBZ1803007
SKHLocal storm report, May 19, 8:19 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
819 PM EDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM FLOOD RAMSAY TERRACE 40.16N 79.54W
05/19/2018 WESTMORELAND PA 911 CALL CENTER
FLOODED BASEMENT ON NORTH CHURCH STREET
&&
EVENT NUMBER PBZ1803008
SKHLocal storm report, May 19, 8:21 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
821 PM EDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM FLOOD BASFORTH ACRES 40.35N 79.57W
05/19/2018 WESTMORELAND PA 911 CALL CENTER
FLOODED BASEMENT ON FINK LANE.
&&
EVENT NUMBER PBZ1803009
SKHNearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.